Thyroid preparation overdose

Definition 
Thyroid preparation overdose is poisoning from any thyroid preparation.

Poisonous Ingredient 

     
  • Levothyroxine  
  • Liothyronine  
  • Liotrix  
  • Thyroid

Note: This list may not be all inclusive.

Where Found 

     
  • Levothyroxine (Synthroid, Levothroid)  
  • Liothyronine (Cytomel)  
  • Liotrix (Thyrolar, Euthroid)  
  • Other thyroid medication

Note: This list may not be all inclusive.

Symptoms  

     
  • headache  
  • Nervousness  
  • Irritability  
  • Chest pain  
  • Excessive sweating  
  • Changes in menstrual pattern  
  • Fever  
  • Skin flushing  
  • Dilated pupils  
  • nausea and vomiting  
  • Rapid heartbeat  
  • Shock  
  • High blood pressure  
  • Convulsions

Home Treatment 
DO NOT induce vomiting.

Before Calling Emergency 
Determine the following information:

     
  • Patient’s age, weight, and condition  
  • The name of the product (ingredients and strengths if known)  
  • When it was swallowed  
  • The amount swallowed

Poison Control, or a local emergency number 
Call Poison Control or your local emergency number - they will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. If possible, take the container with you to the emergency room.

What to expect at the emergency room 
Some or all of the following procedures may be performed:

     
  • Administering activated charcoal and a laxative  
  • Monitoring vital signs (blood pressure, pulse)  
  • Monitoring EKG (heart function)  
  • Treating symptoms  
  • Drawing blood to test thyroid hormone level

Expectations (prognosis) 
The prognosis (probable outcome):
Toxicity is rare. If proper treatment can be obtained in a timely manner, recovery is very likely - unless there are cardiac complications, which may result in fatality. Symptoms are not necessarily associated with the level of toxicity. Symptoms are often delayed up to one week, and may be treated successfully with several medications. Chronic, long-term overuse is often more serious than a one-time overdose.

Johns Hopkins patient information

Last revised: December 7, 2012
by Sharon M. Smith, M.D.

Medical Encyclopedia

  A | B | C | D | E | F | G | H | I | J | K | L | M | N | O | P | Q | R | S | T | U | V | W | X | Y | Z | 0-9

All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.